Newtown Parent Connection will host its Hollywood Spring Gala on Saturday, April 7, at The Wyndham Southbury. Proceeds will benefit the nonprofit organization and its mission to educate and empower the community in the prevention of substance abuse, and to embrace families in crisis. Honorees this year will be Pat Llodra, Glenn Nanavaty and Gene Vetrano, whose continued generosity and support have helped NPC assist hundreds of residents whose loved ones are grappling with substance abuse....Read Full Article
- Kylie Giroux To Have Art On Display At National Exhibit
- Solid Season For Ice Fishing On Taunton Lake
- Jr NAA Hosts Community Vigil To #StandWithParkland
- Hunters Ridge Proposal Draws Heavy Opposition At Public Hearing
- School District Preparing For Sports Self-Study
- Newtown Board Of Realtors Lead Donation Drive For Animal Shelter
- Newtown Action Alliance Brainstorms Ways To Help Communities Against Gun Violence
In the wake of losing two more young Newtown residents to opioid overdoses in recent weeks, and an increasing amount of intervention on the part of local responders — especially police — a local emergency physician is reaching out to loved ones of addicts.
Especially if they have acquired the over the counter opioid reversal drug Naloxone or Narcan to have on hand at home, just in case.
On July 23, Newtown Parent Connection founder Dorrie Carolan said she was made aware of two recent opioid-related deaths locally involving young people in their early 20s. Separately, a local police supervisor told The Newtown Bee that his fellow officers have been pressed into administering the overdose drug from supplies carried on Newtown cruisers seven times in the past year and a half, with successful revival occurring on six of those interventions.
Newtown’s Lieutenant Aaron Bahamonde said in one of those cases, a first dose of Narcan was given to an individual who overdosed in a different town, after which the he was transported to a hospital in Waterbury. Then, approximately three hours after being released from the hospital, Lt Bahamonde said the person returned home to Newtown and overdosed again.
After successfully being revived by a responding Newtown officer who administered Narcan, the individual was transported to Danbury Hospital.
That patient could have been just one of the dozens of opioid overdose cases Dr William Begg treats each month in the Emergency Room at Danbury Hospital.
In another recent Newtown incident, a responding EMT firefighter arrived before the police and successfully revived an overdose victim with Narcan. And in a ninth overdose call since April 2016, the responding officer found the victim had already been revived by a Narcan dose administered by a parent.
Dr Begg said it is cases like that one that have him most concerned.
“It’s impossible to know how many private citizens are using Narcan privately to revive loved ones, and how often,” he said, “and if they are just leaving it to that.”
Dr Begg worries that more and more homes are stocking Narcan, and many loved ones suspecting or enduring an opioid addiction in their own household are doing so with a false expectation that once the drug is successfully injected, the overdose victim is likely to be okay — until the next time, when they might not be so lucky.
To the credit of responders, or loved ones administering the OD reversal measure, the local emergency physician, who is also heads up the statewide EMS protocol community, said the local revival rate is high compared to national standards.
Through his work in that capacity, Dr Begg helped statewide EMS responders receive authorization to carry a much more powerful Narcan dose, which is administered through a nasal applicator.
But he went on to warn that if someone thinks Narcan can erase all the potentially deadly side effects of an opioid overdose, they are mistaken.
“It used to be we just had Narcan available on the ambulance or in the ER, but a higher percentage of people were dying. So we rolled it out to police and fire responders, and now you can go to you pharmacist to get it in injectable form,” Dr Begg said. “But the issue is, after they are revived, what do you do with them?”
That’s when the devil is in the details, he explained.
“That individual may have aspirated vomit when they were unconscious, or they may have had [restricted respiration] to the point where the brain went without the necessary amount of oxygen. So these individuals should still go to the emergency room as soon as possible for assessment,” he said. “I’m afraid in some of these cases, that’s not being done.”
Dr Begg agrees that some who have obtained Narcan for private use may have done so to avoid calling 911 and possibly triggering a police response that they fear will result in their loved one getting arrested.
“You can dose an individual with Narcan a number of times,” he said. “When we get serious overdoses we actually put them on a Narcan drip through IV. So the amount of Narcan is not an issue; it’s when your body was unconscious or shutting down that complicates the issue. They may have suffered some brain injury from being without oxygen for a few minutes, or they fell down and hit their head.”
He said family members may also not be aware if opioids are the only factor in a loved one’s overdose.
“Sometimes they are injecting speedballs, which is narcotic and cocaine. In those cases the Narcan may have reversed the opioid, but the person is still overdosing on the cocaine,” Dr Begg said. “Once you use that Narcan, it’s important that emergency medical care is rendered.”
In the short term, the emergency physician admits that Narcan is saving lives, but his greater concern is the long-term effects of more than one overdose on a patient.
“Narcan just buys you time. People in Newtown should know that giving Narcan to resuscitate a loved one is just the first step,” he said. “They need to bring their loved one in or call EMS. In those cases we have the best opportunity to give them information that may lead to them seeking help for their narcotic addiction.”
These advanced resources could be especially important if the individual who overdosed is medicating or masking a mental health issue like depression or anxiety.
“They may have completely different medical issues that could require them to be admitted,” he said.
Despite all the efforts, however, the state has already experienced more than 300 overdose deaths so far this year, after a devastating 2016 where more than 900 state residents lost their lives to opioid overdoses.
“But I actually read a recent article where over the 4th of July weekend one county EMS service had over 100 overdoses, so the number of overdoses is increasing and the quality or toxicity is getting stronger,” Dr Begg said. “And now we’ve got these new super powerful drugs like fentanyl and carfentanil, a powerful synthetic derivative of fentanyl that is exponentially more potent.”
At the same time, Dr Begg wants to reassure loved ones that if they bring an overdose in to the ER, the police will not be notified.
“We absolutely do not contact the police,” he said. “We have it set up that way so people aren’t afraid to call EMS.”
In addition to stocking Narcan for a suspected addict in one’s home, Dr Begg said learning CPR is another critically valuable skill to help an overdose victim survive.
And finally, he warns that some of these synthetic opioids are so potent that just touching the powder can trigger an overdose in the good Samaritan, family member, or emergency responder.
“If you just touch the powder, you can overdose,” Dr Begg said. “I can’t count the number of responders or other around the country that have required treatment or had to be resuscitated because they touched or breathed in the powder that was lying around.”